Migraine With Prolonged Aura

Authors


Address all correspondence to Dr. Mariana Santos Bento, Unidade de Neurologia e Neurofisiologia, Rua José António Serrano, Hospital de São José, 1198 Lisboa Codex, Portugal.

Abstract

We present the case of a 29-year-old man with a long history of migraine with aura, in whom migraine with prolonged aura was induced after the sudden withdrawal of prophylactic therapy.

We present the case of a patient suffering from migraine with aura according to IHS criteria, 1 who developed migraine with prolonged aura (ie, migraine with aura symptoms lasting more than 60 minutes and less than 7 days) after a sudden interruption of preventive medication with propanolol.

CASE REPORT

A 30-year-old white man, with no past or family history of headache, was seen at our headache clinic in November 1996. Before the age of 13 years, he had begun having bifrontal, dull headaches. They were moderate in severity, with variable frequency, and lasted some hours, although relief could be obtained by sleeping. Sometimes these headaches were induced by alcohol intake, worsened with head movements, and were accompanied by photophobia and phonophobia.

After some years, the patient began having a visual aura that consisted of zigzag lines and narrowing of the visual field. His headaches became more severe in intensity and were accompanied by nausea and vomiting. Valsalva maneuver and coughing were the main worsening factors, and he obtained relief by lying down in the dark and applying ice locally. The frequency of his headaches was variable, but in June 1996 he began having them 3 times a month.

The results of the general and neurological examinations were unremarkable.

In November 1996, prophylactic therapy with propanolol (80 mg daily) was started with an excellent response. Since then the patient had no more crises until January 24, 1997, when he decided to stop the propanolol suddenly. Nine days later, he began having daily episodes of visual aura lasting several hours, which were sometimes followed by headache, for a period of 6 days. On the third day of crisis, after contacting us, he reinitiated therapy with propanolol and began to improve on the sixth day.

His examination remained unremarkable. The EEG and a CT scan performed at that time were normal.

After that, several attempts were made to stop the propanolol gradually. This was unsuccessful because his headaches worsened.

At the moment, the patient's headaches are well controlled with propanolol, 40 mg, daily.

COMMENTS

Almost all medicines can cause withdrawal symptoms if not stopped gradually. In this case, the patient had a migraine with prolonged aura after the sudden interruption of propanolol. Examination revealed no abnormalities, and epileptogenic foci and stroke were excluded.

There are some reports in the literature of stroke in patients with migraine with aura while taking propanolol 2–5 and of worsening of visual aura in others. 6 In the latter, there was remission of the symptomatology after stopping the medication. These complications of propanolol were attributed to a potential vasoconstrictive effect of the drug.

The way in which propanolol acts in migraine is not yet well understood. Several theories have been proposed but have yet to be proven; they include a potential role in modifying brain circulation, which has not been proved to occur in humans, 7 blocking serotonin receptors, 6 inhibiting platelet aggregation, 8 diminishing thromboxane A2 production, 6 and the spreading depression theory. 9 In our patient's case, prolonged aura developed after the sudden withdrawal of propanolol. We do not have a reasonable explanation for this and we are not aware of any similar report in the literature.

Ancillary